Virginia, 2016

Damaging Winds in Virginia, July 16, 2016

July 16, 2016 · NWS RNK · 2 events in 1 county or zone

Strong afternoon heating triggered isolated thunderstorms. A few of the storms |became severe for a brief period of time, and produced localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong afternoon heating triggered isolated thunderstorms. A few of the storms |became severe for a brief period of time, and produced localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:26 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 16, 2:26 PM EST, 2 hours 24 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Blacksburg VA
326 PM EDT Sat Jul 16 2016

.SYNOPSIS...
A weak frontal boundary will continue to drift east across the
Appalachians tonight into Sunday before dissipating Sunday night.
Weak high pressure will settle over the region Sunday night ahead
of another cold front that will approach later Monday into Monday
night. This boundary should push through the region Tuesday
bringing somewhat drier air for the middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM EDT Saturday...

Bands of convection remain just south of the area on the periphery
of earlier differential heating and to the north along the
residual pre-frontal band from last night. However overall
instability/lapses remain rather weak except in the north and east
where higher DCAPES have developed outside of the earlier debris
mid deck. This may support a few stronger storms as bands push out
east of the Va Highlands but iffy given dry air seen aloft from
earlier this morning. Latest HRRR also showing some coverage
developing across the central/east into early this evening but
depth again appears limited as most other guidance keeps deeper
convection north and south of the region over the next few hours.
Therefore running with mainly chance pops with a period of
likelys north as well as the far south until just before sunset
which may still be generous.

Otherwise decent shortwave seen via latest vapor loop will
finally cross the region from the west overnight with the surface
front to the west edging east and weakening. This combined with
loss of insolation should help convection taper off from northwest
to southeast later this evening with little remaining after
midnight as drier air aloft wins out. However low levels will
remain juicy and provided a little more clearing would expect
better fog coverage so bumped up fog a bit more late. Lows mostly
in the 60s although perhaps a bit cooler deeper valleys if fog is
not too widespread.

Should finally see a quieter day on Sunday as model soundings
show substantial drying aloft arriving in the wake of the passing
impulse above weak westerly flow as the surface front fades.
Guidance indicating a bit of weak convergence mainly along the
southern Blue Ridge where differential heating given light flow
could help pop late day convection. However given the degree of
drying aloft could easily see the weak cap aloft hold until late
making for a sunnier/hotter afternoon. Also since progged pwats
shift farther east, think the wetter solutions overdone, so
following closer to the earlier/drier NCAR ensembles which keep
coverage quite isolated and mainly over the far southwest.
Otherwise partly to mostly sunny and a tad drier north/northwest
with highs possibly topping 90 east and well into the 80s west.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 110 PM EDT Saturday...

A cold front will be moving south of the region Sunday evening.
Isolated lingering showers and storms will be possible during the
evening hours across the southern portion of the area. By midnight,
any activity associated with the front is expected to be south of
the forecast area. Patchy fog will be possible late Sunday night as
high pressure builds into the area, winds weaken, and cloud cover
decreases.

On Monday, a cold front will be approaching the area in the Ohio
Valley. This front will be on our northwest doorstep towards Monday
evening and cross the region during the overnight hours. Look for
increasing chances of showers and storms in association with this
feature.

Tuesday, the front will have slowed and be situated either over the
southern third of the region, or just south of the forecast area.
Its proximity to the area, along with daytime heating and a
disturbance moving along it, will be the right combination of
features for showers and storms to develop over mainly the southern
two-thirds of the area on Tuesday, and linger into Tuesday evening.
A building area of high pressure across the mid-Atlantic region will
help move the cold front farther to the south late Tuesday night.

Temperatures during this portion of the forecast will average five
degrees above normal.
&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 130 PM EDT Saturday...

High pressure will help keep the bulk of this portion of the
forecast precipitation free. It is not until next Saturday that any
additional precipitation is forecast. These scattered showers and
storms will be associated the expected approach and arrival of a
cold front.

Temperatures during this portion of the forecast will trend from
being slightly below normal on Wednesday and reach readings a few
degrees above normal by Saturday.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 1225 PM EDT Saturday...

Mostly mid deck across the region has resulted in overall
lingering VFR cigs early this afternoon with most showers confined
to locations along/south of the VA/NC border. However still
expecting convective coverage to increase over southern sections
in the wake of the fading mid deck and across the western ridges
just ahead of the weak front to the west. Still appears that more
widespread shra/tsra will occur south of the region with scattered
clusters/bands developing and heading east of the mountains
through late afternoon/early evening. Confidence remains rather
low on a tsra directly impacting any given airport but enough to
include a few tempo groups for MVFR/IFR conditions in all except
perhaps KLYH where likely will leave in a VCTS mention for now.

Most activity diminishes after sunset with VFR overall
continuing. Fog/stratus will become an issue again, mainly
KBCB/KLWB where with a bit more clearing expecting IFR vsbys/cigs
with added MVFR to IFR possible in the east espcly where any
showers occur. Guidance suggests that weak westerly flow could
also cause some fog/low cigs to develop around KBLF right before
daybreak so included a mention.

Appears any low clouds/fog will quickly fade by mid or late
morning Sunday with more in the way of widespread VFR through the
afternoon. Still an outside shot at seeing a pop up shower or
storm around KDAN and points to the southwest including KMTV/KUKF
to KTNB, but mostly beyond the valid taf period late Sunday.

Extended aviation discussion...

Next weak cold front to the north will approach on Monday with
some pre-frontal showers possible early on, followed by chances of
deeper convection especially northwest sections Monday afternoon.
Monday night into early Tuesday appear to be the best time frame
for widespread, perhaps stronger convection as the front presses
in from the north. This deeper moisture then looks to move south
of the area later Tuesday through Thursday, leaving the region
mostly VFR outside of late night/early morning fog for the middle
of next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/RAB/WP
Hazardous weather outlook, Jul 16, 2:44 PM EST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT SAT JUL 16 2016

NCZ003>006-019-020-VAZ032-043-044-058-059-171945-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
344 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE INTO
EARLY THIS EVENING WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED
FLOODING COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044-507-
508-171945-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
344 PM EDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM WILL REMAIN POSSIBLE INTO EARLY
THIS EVENING WITH DAMAGING WINDS THE MAIN THREAT. LOCALIZED
FLOODING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG A
COLD FRONT MONDAY INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 3:10 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SAT JUL 16 2016

WVZ043-044-162115-
SUMMERS-MONROE-
410 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUMMERS AND
SOUTHWESTERN MONROE COUNTIES...

AT 409 PM EDT...A STRONG THUNDERSTORM WAS OVER BLUESTONE STATE
PARK...MOVING SOUTHEAST AT 20 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS
THUNDERSTORM. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HINTON...
PETERSTOWN...
RAINES CORNER...
INDIAN MILLS...
AND BOZOO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3768 8090 3767 8090 3768 8089 3750 8050
      3737 8076 3761 8103 3770 8093
TIME...MOT...LOC 2009Z 316DEG 19KT 3762 8093

RAB
Special weather statement, Jul 16, 3:25 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT JUL 16 2016

WVZ042-043-162130-
SUMMERS-MERCER-
425 PM EDT SAT JUL 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SUMMERS
AND NORTHEASTERN MERCER COUNTIES...

AT 425 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR JUMPING BRANCH TO FLAT TOP TO NEAR CAMP CREEK
STATE PARK...AND MOVING EAST AT 15 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...
PIPESTEM...
CAMP CREEK...
OAKVALE...
AND GLEN LYN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3754 8120 3757 8120 3760 8114 3759 8112
      3759 8109 3761 8106 3763 8107 3764 8107
      3745 8085 3739 8088 3735 8085 3732 8089
      3730 8094 3751 8121
TIME...MOT...LOC 2025Z 291DEG 15KT 3764 8106 3757 8112 3754 8120

RAB
Special weather statement, Jul 16, 4:03 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT SAT JUL 16 2016

NCZ004>006-162200-
ROCKINGHAM-STOKES-CASWELL-
503 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES...WESTERN
CASWELL AND ROCKINGHAM COUNTIES...

AT 502 PM EDT...A STRONG THUNDERSTORM WAS NEAR PINE HALL...MOVING
NORTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
CAMP SPRINGS...
MAYFIELD...
AND BETHANY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3626 8016 3654 7952 3654 7948 3625 7950
      3624 7963
TIME...MOT...LOC 2102Z 228DEG 8KT 3624 8004

RAB
Special weather statement, Jul 16, 4:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT SAT JUL 16 2016

VAZ011-WVZ042-044-162230-
GILES-MERCER-MONROE-
525 PM EDT SAT JUL 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GILES...SOUTHEASTERN
MERCER AND SOUTHWESTERN MONROE COUNTIES THROUGH 630 PM EDT...

AT 524 PM EDT...STRONG THUNDERSTORMS EXTENDED ALONG A LINE FROM NEAR
LINDSIDE TO NARROWS TO OAKVALE...AND WERE MOVING SOUTHEAST AT 25 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND POPLAR HILL.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3740 8086 3755 8073 3737 8045 3734 8044
      3733 8045 3731 8043 3727 8051 3726 8057
      3720 8071 3719 8078 3715 8085 3719 8087
      3727 8101 3730 8098 3729 8104 3733 8108
TIME...MOT...LOC 2124Z 316DEG 23KT 3745 8073 3735 8080 3731 8095

RAB
Special weather statement, Jul 16, 4:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT SAT JUL 16 2016

VAZ047-162230-
BUCKINGHAM-
537 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCKINGHAM COUNTY
THROUGH 630 PM EDT...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS OVER CENTENARY...MOVING
SOUTH AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM. WINDS IN EXCESS OF 40 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CANTON...
CENTENARY...
GOLD HILL...
AND BREMO BLUFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3764 7825 3747 7837 3769 7859 3777 7848
      3776 7847 3774 7842 3773 7836 3772 7834
      3771 7829 3768 7824
TIME...MOT...LOC 2136Z 337DEG 7KT 3771 7847

RAB
Special weather statement, Jul 16, 4:43 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT SAT JUL 16 2016

VAZ011-013-014-162245-
MONTGOMERY-PULASKI-GILES-
543 PM EDT SAT JUL 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI...SOUTH CENTRAL
GILES AND WESTERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD
THROUGH 645 PM EDT...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS JUST SOUTH OF
PEARISBURG...MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN
BE EXPECTED. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RADFORD...
PEARISBURG...
DUBLIN...
AND POPLAR HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3725 8084 3733 8069 3706 8031 3702 8035
      3702 8038 3701 8039 3702 8041 3700 8042
      3702 8043 3701 8044 3702 8045 3700 8046
      3700 8048 3698 8049 3701 8052 3700 8052
      3697 8055 3693 8064
TIME...MOT...LOC 2141Z 322DEG 9KT 3724 8069

RAB

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
July 16, 4:50 PM EST
Where
Giles County, 0.61 mi NNW of Poplar Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
911 Call Center
Coordinates
37.228, -80.734

Thunderstorm winds brought down a large tree limb onto Highway 100 near Wabash road.

Thunderstorm Wind, Giles

When
July 16, 4:57 PM EST
Where
Giles County, 1.24 mi NNW of Trigg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.267, -80.688

One large tree was blown down by thunderstorm winds on Green Valley Road about one mile east of Highway 100.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651029, 651028.